Bilateral optic atrophy developed in a 15-year-old patient receiving concomitant neuraxis radiation therapy and weekly vincristine sulfate for medulloblastoma. Other neurologic manifestations that have been associated with vincristine therapy, including inappropriate secretion of antidiuretic hormone, hypertension, confusion, and a severe peripheral neuropathy, were also observed. Neither increased intracranial pressure nor active tumor was identified. Recovery of visual function followed discontinuation of vincristine. Other neurotoxicities also reversed with drug withdrawal. Visual loss occurring in a patient receiving vincristine should alert the physician to the possibility that the process is drug related. This complication may be more likely in patients receiving concomitant or previous cranial radiation therapy. Other central neurotoxicities of vincristine may also be accentuated by neuraxis radiation. It is recommended that vincristine be discontinued in this situation if an aggressive search for a structural anatomic lesion in the optic mechanism is unrevealing, as the prognosis for recovery of visual function appears excellent.
- Received October 26, 1981.
- Accepted January 12, 1982.
- Copyright © 1982 by the American Academy of Pediatrics